Arizona, 2017Hail in Arizona, September 4, 2017
September 4, 2017 · NWS PSR · 1 event in 1 county or zone
Thunderstorms developed across portions of southern Gila County during the afternoon hours on September 4th and one of the stronger storms affected the area around Globe and Claypool. The storm produced locally heavy rain over the eastern side of Globe, as is typical with monsoon thunderstorms, but it also managed to produce large hail which is less common.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed across portions of southern Gila County during the afternoon hours on September 4th and one of the stronger storms affected the area around Globe and Claypool. The storm produced locally heavy rain over the eastern side of Globe, as is typical with monsoon thunderstorms, but it also managed to produce large hail which is less common. A trained weather spotter in Globe measured hail with a diameter of three quarters of an inch. No damage was reported due to the large hail. The hail was not large enough to meet severe criteria and no Severe Thunderstorm Warning was issued. However, a Significant Weather Advisory was issued instead, highlighting the potential for heavy rain and hail along with gusty winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Sep 4, 1:48 PM MST, 2 hours 51 minutes earlier.
Area forecast discussion, Sep 4, 1:48 PM MST, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
148 PM MST Mon Sep 4 2017
.SYNOPSIS...
A chance of thunderstorms this evening with the possibility for a
few strong to severe storms. Another chance of thunderstorms
will exist Tuesday evening over the Phoenix area with lowering
chances for the latter part of the week. Temperatures this week
will mostly remain above seasonal normals with the warmest days
likely being Monday and Tuesday.
&&
.DISCUSSION...
Visible satellite trends this afternoon show convection increasing
along the Mogollon Rim into the White Mountains. The air mass
still appears capped over the lower deserts, per the SPC
mesoanalysis page, but further heating should erode most CIN by
late afternoon. Similar to earlier analysis, the environment
remains conditionally favorable for strong multicellular
convection to move off the higher terrain over the lower deserts,
amidst 15-20 kt of easterly midlevel flow. Westerly low-level
winds will enhance convergence along any eastward moving outflow
boundaries as well, which could encourage new convection to
develop. Still some uncertainty about if/how widespread
thunderstorms will be across the lower deserts, with the
relatively higher chances across northern/eastern portions of the
Phoenix area, but strong to marginally severe wind gusts and
blowing dust will be possible with any thunderstorm. May see
isolated thunderstorms continue overnight across southwest Arizona
as well.
Biggest uncertainty into tomorrow will be how worked over, if at
all, the atmosphere is from potential thunderstorms this evening.
However, belt of enhanced easterly midlevel flow will be
maintained into tomorrow and should aid in lapse rate recovery
throughout tomorrow. Some modest low-level drying will also occur,
but the air mass will still be unstable enough for thunderstorms
given the steep lapse rate profile in place. All in all, the
potential exists for thunderstorms again Tuesday night across
south-central Arizona, but uncertainty in the mesoscale evolution
precludes higher confidence.
Relatively less thunderstorm activity is expected Wednesday and
Thursday, with temperatures remaining slightly above normal. By
this weekend, a cutoff low will evolve off the California coast
and will maintain southerly deep- layer flow into the region. Some
increase in moisture will occur Friday and Saturday, and could
see an uptick in precipitation/thunderstorm potential.
Temperatures will also cool down a few degrees closer to seasonal
normals.
&&
.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:
Storms are currently forming over the higher terrain of Gila County
and are expected to move south and west towards the terminals this
evening. It seems likely that at least some isolated shower or
thunderstorm activity will survive into the lower deserts this
evening. If they do move into the valley, an outflow will accompany
these storms and could possibly move through the terminals anywhere
from 01-05Z. Currently, the wind shift is timed for 03Z but that
will likely need to be changed to earlier or later. Similar
conditions are expected for tomorrow with westerlies in the
afternoon and a chance of thunderstorms with moderately strong
outflows in the evening.
Southeast California/Southwest Arizona including KIPL and KBLH:
No aviation concerns for the next 24 hours as winds will remain AOB
10 kts.
AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.
&&
.FIRE WEATHER...
Thursday through Monday...
A gradual cooldown to near seasonal normal temperatures will occur
this weekend as a low pressure area develops off the California
coast, importing more moisture into our region. As a result
slightly higher daytime humidities can be expected, along with an
increase in rain and thunderstorm chances, especially Friday and
Saturday. How widespread and heavy any rainfall will be is still
uncertain. Drier air will move across the region early next week,
with richer moisture being shifted eastward towards New Mexico.
Winds will generally follow diurnal patterns, with exception to
gusty winds associated with any thunderstorm outflows. Occasional
diurnal afternoon gusts are also possible.
&&
.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&
Visit us on Facebook, Twitter, and at weather.gov/phoenix
DISCUSSION...Rogers
AVIATION...Wilson
FIRE WEATHER...Rogers
In the hours before
Special weather statement, Sep 4, 4:12 PM MST, 27 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
412 PM MST MON SEP 4 2017
AZZ552-558-561>563-050000-
Southeast Gila County AZ-Dripping Springs AZ-Globe/Miami AZ-
Superior AZ-Pinal/Superstition Mountains AZ-
412 PM MST MON SEP 4 2017
...SIGNIFICANT WEATHER ADVISORY FOR GILA AND PINAL COUNTIES UNTIL 500
PM MST...
At 411 PM MST, Doppler radar was tracking a strong thunderstorm over
Claypool, or near Globe, moving south at 15 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Globe, Miami, Top Of The World, Central Heights-Midland City,
Top-Of-The-World, Claypool and Inspiration.
LAT...LON 3314 11081 3317 11091 3324 11094 3321 11101
3324 11111 3354 11091 3347 11071
TIME...MOT...LOC 2311Z 021DEG 13KT 3344 11085
KWHail, Gila
- When
- September 4, 4:39 PM MST
- Where
- Gila County, 0.58 mi W of Globe
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.400, -110.790
Thunderstorms developed over portions of southern Gila County during the afternoon hours on September 4th and one of the stronger storms produced large hail which fell in the town of Globe. A trained weather spotter in Globe measured hailstones with a diameter of three quarters of an inch at about 1439MST. No damage was reported due to the hail. A Significant Weather Advisory was in effect at the time of the large hail; no Severe Thunderstorm Warning was issued however. In addition to the hail, the storm produced heavy rain which resulted in water to the top of the curbs on the east side of Globe.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Ohio, September 4, 20172 injured · $2.1 million · EF2 · 15 events
- Wildfire in Washington, September 4 to 15, 2017$4.5 million · 1 event
- Damaging Winds in New York, September 4, 2017$369,000 · 52 kt wind · 36 events
- Hail and Damaging Wind in Michigan, September 4, 2017$12,000 · 2 in hail · 11 events
- Hail and Damaging Wind in Minnesota, September 4, 20171.75 in hail · 9 events
- Hail and Damaging Winds in Illinois, September 4, 20172 in hail · 8 events
- Marine Thunderstorm Winds in Lake Erie, September 4, 20178 events
- Dense Smoke in Idaho, September 4 to 8, 20176 events
- Hail in Illinois, September 4, 20171.25 in hail · 6 events
- Hail in Illinois, September 4 to 5, 20171.25 in hail · 6 events
- Dense Smoke in Washington, September 4 to 8, 20175 events
- Waterspouts in Gulf of Mexico, September 4, 20174 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 714572.